Washington, 2004High Wind in Washington, April 27, 2004
April 27, 2004 · NWS OTX · 4 events in 4 counties and zones
A cold front passage brought high winds to portions of eastern Washington during the afternoon and evening of April 27th. The highest wind gust measured was 72 mph at Wanapum Dam on the Columbia River.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passage brought high winds to portions of eastern Washington during the afternoon and evening of April 27th. The highest wind gust measured was 72 mph at Wanapum Dam on the Columbia River. A gust of 61 mph was reported from the city of Moses Lake and sustained strong winds severely damaged a marina on Moses Lake. Near Moses Lake blowing dust produced near zero visibility and lead to numerous traffic accidents, killing one motorist. In the Cascade Mountains a tree fell on a garage in Peshastin. Over the Palouse region Silicott Island measured a wind gust of 59 mph. In the Okanogan Valley at Oroville a remote weather station measured a wind gust of 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 1:30 AM PST, 9 hours 30 minutes earlier.
Area forecast discussion, Apr 27, 1:30 AM PST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PDT TUE APR 27 2004
.SYNOPSIS...A VIGOROUS COLD FRONT WILL MOVE THROUGH THE AREA FROM
NORTHWEST TO SOUTHEAST DURING THIS AFTERNOON. EXPECT VERY WINDY
CONDITIONS ALONG WITH A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS
WITH THE FRONT. HIGH PRESSURE WILL RETURN ON THURSDAY RETURNING THE
WARM TEMPERATURES AND DRY CONDITIONS INTO THE WEEKEND.
&&
.DISCUSSION...
TODAY AND TONIGHT...SATELLITE IMAGERY INDICATING THE FRONTAL SYSTEM
THAT IS NOW ALONG THE BRITISH COLUMBIA COAST IS STRENGTHENING.
THE NEW RUNS OF BOTH THE GFS AND ETA SHOW THIS MODERATE TO STRONG
FRONT PUSHING THROUGH WASHINGTON AND NORTHERN IDAHO STARTING THIS
AFTERNOON. THERE IS A SMALL DISCREPANCY IN TIMING AMONG THE TWO
MODELS. THIS WILL HAVE NO AFFECT ON TIMING OF THE PRECIPITATION AND
WINDS IN THE FORECAST. HOWEVER...IT WILL HAVE AN EFFECT ON THE HIGH
TEMPERATURES FOR TODAY. TAKING A LOOK AT YESTERDAYS DIURNAL CURVE...
850MB TEMPERATURE FROM YESTERDAY AND TODAY AND INCOMING CLOUD COVER
ALL LED TO A CONSENSUS THAT TEMPERATURES SHOULD BE ABOUT 4 TO 5
DEGREES ABOVE MOS NUMBERS. WILL ADJUST TEMPERATURES HERE ACCORDINGLY.
WIND ADVISORY STILL APPEARS TO BE APPLICABLE TO THE DEVELOPING
SITUATION. NO CHANGES HAVE BEEN MADE TO EITHER THE FORECAST OR THE
ADVISORY WITH REGARD TO WINDS. THE FRONTAL PASSAGE WILL BE MARKED
BY SHOWER ACTIVITY AND THE THREAT OF THUNDERSTORMS. THUNDERSTORM
ACTIVITY WITH STRONG, QUICK MOVING FRONTS FROM THE NORTH ARE
TYPICALLY LIMITED. SO WILL LEAVE IN ISOLATED WORDING. MOST OF
THE SHOWER ACTIVITY WILL PUSH SOUTH RATHER QUICKLY WITH THE FRONT.
POST FRONTAL SHOWERS WILL LINGER FOR A FEW HOURS INTO WEDNESDAY
MORNING.
ON WEDNESDAY HIGH PRESSURE MOVES BACK INTO THE AREA. ON THIS
FIRST POST-COLD FRONT DAY HIGH TEMPERATURES RESTORED TO THE
CLIMATOLOGICAL NORMAL RANGE. RIDGE CONTINUES TO BUILD ON THURSDAY
WITH HIGH TEMPS REBOUNDING BACK ABOVE NORMAL. /LERICOS
THURSDAY NIGHT THROUGH MONDAY...GOOD MODEL TO MODEL AND RUN TO RUN
AGREEMENT IN MAINTAINING A RIDGE ALOFT OVER THE FORECAST AREA
THROUGH MONDAY. DRY CONDITIONS WITH GRADUAL INCREASE IN HIGH
TEMPERATURES EACH DAY THROUGH THE PERIOD. /FUGAZZI
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 071 037 061 037 066/ 30 40 10 00 00
COEUR DALENE 070 038 061 035 067/ 30 50 10 00 00
PULLMAN 073 036 059 036 065/ 20 50 10 00 00
LEWISTON 080 045 062 042 073/ 10 60 20 00 00
COLVILLE 073 038 064 037 071/ 30 40 10 00 00
SANDPOINT 072 035 057 035 063/ 30 60 10 00 00
WALLACE 071 036 053 036 060/ 30 60 30 00 00
MOSES LAKE 074 043 068 038 070/ 10 20 10 00 00
WENATCHEE 074 041 068 043 071/ 10 20 10 00 00
OMAK 074 039 067 039 073/ 10 20 10 00 00
&&
.OTX...
ID...WIND ADVISORY ZONES 1-4 26,27 TODAY 1200 PM THROUGH 1100 PM.
WA...WIND ADVISORY ZONES 31-38 41-44 TODAY 1200 PM THROUGH 1100 PM.
Hazardous weather outlook, Apr 27, 5:38 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
638 AM PDT TUE APR 27 2004
IDZ001>004-026-027-WAZ031>038-041>044-281330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
638 AM PDT TUE APR 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY
LATE TODAY AND TONIGHT A STRONG COLD FRONT WILL PASS THROUGH THE
REGION. THIS FRONT WILL BRING STRONG WESTERLY WINDS ACROSS THE
COLUMBIA BASIN AND OVER EXPOSED LOCATIONS IN THE MOUNTAINS OF
NORTHEAST WASHINGTON AND NORTH IDAHO...THEREFORE A WIND ADVISORY HAS
BEEN ISSUED FOR THIS AFTERNOON AND EVENING. IN ADDITION THUNDERSTORMS
MAY DEVELOP MAINLY OVER THE MOUNTAINS AS THIS FRONT PASSES THROUGH.
HIGH TEMPERATURES ON WEDNESDAY IN THE WAKE OF THIS FRONT WILL BE 10
TO 15 DEGREES COOLER THAN TODAYS HIGHS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Moses Lake Area
- When
- April 27, 11:00 AM PST to 8:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $110,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
High Wind, Washington Palouse
- When
- April 27, 12:00 PM PST to 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
High Wind, East Slopes Northern Cascades
- When
- April 27, 3:00 PM PST to 8:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
High Wind, Okanogan Valley
- When
- April 27, 4:00 PM PST to 8:00 PM PST
- Where
- Okanogan Valley forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 27, 2004$3.5 million · 56 kt wind · 47 events
- High Wind and Strong Wind in Washington, April 27, 2004$3.0 million · 52 kt wind · 6 events
- Lightning Strike in Maine, April 27, 2004$60,000 · 1 event
- Strong Wind in Oregon, April 27, 2004$25,000 · 64 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20044 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 27, 20042 events
- Winter Storm in Montana, April 27 to 28, 20042 events
- Flood in New Jersey, April 27 to 28, 20041 event
- Heavy Snow in Montana, April 27 to 28, 20041 event
- High Wind in Washington, April 27, 200459 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395836, 5395837, 5395838, 5395839.